Alert archive / Virginia / Flash Flood Warnings in 2024
Flash Flood Warning 113, NWS Wakefield, VA
NWS Wakefield, VA issued this flash flood warning at Sep 2, 2024, 8:32 AM EDT for Isle of Wight County, Southampton County, Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 2, 2024, 8:32 AM EDT (12:32 UTC)
- Expired
- Sep 2, 2024, 11:45 AM EDT
- In force
- 3 hr
- Issued by
- NWS Wakefield, VA
- Area
- Storm-based polygon
- Flood severity
- None
The radar
The Norfolk radar (KAKQ), 25 km from the middle of the area, began a volume at 12:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Wallops Is Stn, VA (KWAL), launched 12:00Z, 0.5 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 787 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 591 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- -54 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- -0.2
- Supercell composite
- -2.8
The text
As transmitted.
575
WGUS51 KAKQ 021232
FFWAKQ
VAC093-175-021545-
/O.NEW.KAKQ.FF.W.0113.240902T1232Z-240902T1545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Wakefield VA
832 AM EDT Mon Sep 2 2024
The National Weather Service in Wakefield has issued a
* Flash Flood Warning for...
West Central Isle of Wight County in southeastern Virginia...
East Central Southampton County in southeastern Virginia...
* Until 1145 AM EDT.
* At 832 AM EDT, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain across the warned area. Between
1.5 and 3 inches of rain have fallen. Additional rainfall amounts
up to 1.5 inches are possible in the warned area. Flash flooding
is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar and automated gauges.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Windsor, Suffolk, Zuni, Collosse, Walters, Indika and Burdette.
This includes the following streams and drainages...
Burnt Mills Swamp, Corrowaugh Swamp, Seacock Swamp, Antioch Swamp,
Hunters Swamp, Ducks Swamp, Blackwater River, Carbell Swamp, Black
Creek, Great Swamp, Nansemond River and Pope Swamp.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Please report flooding by calling 757-899-2415, posting to the NWS
Wakefield Facebook page, or using Twitter @NWSWAKEFIELDVA.
&&
LAT...LON 3677 7691 3681 7694 3682 7693 3684 7688
3685 7687 3688 7678 3688 7663 3685 7662
3677 7676 3676 7680 3676 7687 3676 7690
FLASH FLOOD...RADAR AND GAUGE INDICATED
$$
BrownWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this flash flood warning went out at Sep 2, 7:01 AM EDT, 1 hour 31 minutes earlier.
Area forecast discussion, Sep 2, 7:01 AM EDT, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
701 AM EDT Mon Sep 2 2024
.SYNOPSIS...
A cold front crosses the area today, bringing drier and cooler
weather through midweek. A chance for rain returns late in the
week as low pressure potentially tracks out of the Gulf coast
region.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 700 AM EDT Monday...
Key Messages:
- Cooler and drier air filters into our area today behind a cold
front.
- A few lingering showers possible in far SE VA and NE NC through
early this afternoon.
The well-advertised approaching cold front is entering our CWA
as as of 7 AM and currently extends from coastal New England
into the Blue Ridge region and then trails further W into the
mid-MS River Valley. Ahead of this front, continue to see a few
showers across SE VA/NE NC and on the VA Eastern Shore. Not
seeing much thunder w/ this activity as the atmosphere remains
rather worked over given early convection and overnight
stabilization (MUCAPE only 500-1000 J/kg per SPC mesoanalysis).
The front drops through the area over the next 3-6 hours or so,
first across the N early this morning, and then across the S
mid- late morning. This will bring an abrupt wind shift to the
N, with a brief period of gusty winds possible right behind the
FROPA. With the mean flow remaining out of the WSW today,
moisture will continue to funnel into far SE VA and NE NC
(overrunning the sfc front). Thus, there is chance of showers on
the VA Eastern Shore and SE VA through about noon-2 PM and in
NE NC through late this afternoon (perhaps this evening right
along the Albemarle Sound). With the post-frontal northerly sfc
flow, instability becomes negligible and am thinking most of the
showers will not contain thunder. Will confine a slight chc of
thunder along the srn tier of counties along the Albemarle
Sound. Highs today will generally be around 80 F for our VA
counties and upper 70s for NE NC (where clouds/precip chances
persist the longest). Dew points in the 50s and 60s gradually
make their way S and it should feel rather comfortable. Cool
overnight as skies become clear, with lows in the mid-upper 50s
inland and low- mid 60s far SE VA and along the coast.
&&
.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
As of 305 AM EDT Monday...
Key Message:
- Dry and cooler weather continues through Wednesday.
~1030 mb sfc high pressure centers near upstate NY Tuesday.
Meanwhile, what's left of the front that moves through today stalls
offshore of the SE coast. This will favor an onshore flow regime as
the pressure gradient becomes compressed between these two features.
NE winds become quite breezy along the coast and could see some
gusts upwards of 25-30 mph Tuesday. Some degree of shallow low-level
moisture also looks to advect onshore and most guidance shows SCT-
BKN stratocumulus along the coast. Have bumped up sky cover (above
NBM) to account for this potential, especially near and just inland
of the coast. Forecast highs are several degrees below normal and in
the mid-upper 70s. Tuesday night currently looks to be coolest night
of the period as lows drop into the low-mid 50s inland (upper 40s
far NW) and upper 50s just away from the coast and low-mid 60s along
the immediate coast (due to the onshore flow).
Wednesday will be similar locally as the high to our N slides
offshore of southern New England. Highs in the upper 70s to around
80 F. The pressure gradient slackens a tad, so E/NE winds will be
less breezy, though still noticeably so along the coast. There will
be additional stratocumulus to contend with as the onshore flow
continues and skies average partly sunny inland and mostly cloudy
closer to the coast. The ECMWF continues to show light accumulated
QPF in SE VA and NE NC Wed aftn, though with rather dry low-levels,
think most of this is just realized as increased cloud cover. Have a
small area of 20% PoPs for coastal Currituck County. Milder Wed
night with lows in the low-mid 60s, with a few upper 50s possible in
the Piedmont and on the MD Eastern Shore.
&&
.LONG TERM /THURSDAY THROUGH SUNDAY/...
As of 305 AM EDT Monday...
Key Messages:
- Moisture increases late in the week as the high drifts well
offshore. Low-end rain chances return on Thursday.
- A low pressure system potentially tracks across the area on Friday
and Saturday, bringing a better chance for showers and thunderstorms.
An upper trough is progged to amplify as it dives SE from the
northern plains to the Great Lakes/Ohio Valley from Thursday through
Saturday. At the surface, high pressure departs well off to our NE
and the remnant front/sfc trough remains along the SE coast. A cold
front then gradually approaches from the NNW late this week, but
should remain to our north through at least Sat AM. Deep-layered
moisture will be on the increase (especially by Friday), with PWs
potentially rising back to 1.5-2.0". Scattered showers and isolated
storms return into the forecast by Thursday as lower sfc pressures
creep northward along the NC coast and moisture funnels off the warm
ocean. An approaching southern stream system provides additional
lift for showers/storms Friday and PoPs have been increased to 50%
across the SE (30-40% elsewhere).
The 02z/02 suite of model guidance now displays decent agreement for
later Friday and Saturday as the southern stream system deepens and
potentially phases with the approaching mid-latitude trough. There
is also fair agreement that sfc cyclogenesis occurs somewhere SE of
the parent trough, with low pressure possibly riding NE near the
area Friday night or Saturday. Regardless of the exact evolution of
the low/trough, expect the above mentioned cold front to cross the
area by Saturday night. Precipitation chances likely continue
through at least Saturday, but there is still quite a bit of
uncertainty in how widespread the precip will be as the models
continue to show different solutions with respect to evolution of
the low. The GFS and CMC track the low directly over the CWA with a
period of moderate to locally heavy rain. The ECMWF is a little
slower with this evolution and keeps the low just offshore of the
OBX. Despite the finer details being uncertain, ensemble means show
potentially an inch or so of rain given the amplified, high PW
airmass. Sunday has trended drier and have PoPs 20% or less for most
of the area. Given the increased clouds and rain chances late this
week/this weekend, high temperatures will generally remain below
average, in the 70s to lower 80s, though lows will trend warmer, in
the 60s most areas (near 70F SE coast). Cooler and markedly drier
air eventually filters in behind the front Sunday.
&&
.AVIATION /12Z MONDAY THROUGH FRIDAY/...
As of 655 AM EDT Monday...
General trend for the 12z TAF period will be improving
conditions in the wake of a cold front. However, will have to
deal with some periodic flight restrictions through the morning
hours today for ORF and PHF and through the afternoon at ECG.
Confidence is not high enough to go with prevailing IFR CIGs,
but have included 2-3 hr TEMPOs at ORF, PHF, and ECG in the
14-17z timeframe. Additionally, isolated to SCT showers are
possible at these sites through the late morning/early
afternoon, lasting longest at ECG. MVFR CIGs also potentially
last through ~21z at ECG. Winds will be shifting to the NW and
then N shortly this morning behind the front. A few gusts to 20
kt are possible. SKC/FEW200 expected by this aftn at RIC and
SBY and by the late aftn/evening across the SE as northerly
winds funnel drier air in the region.
Outlook: VFR is expected through tonight/Tue morning. Will have
to watch for a few periods of MVFR CIGs Tue/Wed near the coast
due to marine stratocu. Breezy NE winds (gusts 20-25 kt) are
also likely along the coast Tuesday.
&&
.MARINE...
As of 400 AM EDT Monday...
Key Messages:
- A cold front moves south across the coast this morning. A
short period of Small Craft Advisory conditions are expected
for the Chesapeake Bay.
- A secondary surge of cool/dry air moves in tonight with more
widespread Small Craft conditions likely.
- Strong high pressure builds across the Northeast US through
midweek and settles off the New England coast late this week
bringing a prolonged period of onshore flow.
Low pressure is centered across Atlantic Canada early this
morning, with a cold front trailing to the SW into the northern
Delmarva. Meanwhile, 1027mb high pressure is centered over the
upper Midwest. The wind is mainly WSW 10-15kt with occasional
gusts up to 20kt ahead of the cold front. Seas are 2-3ft, with
waves in the Ches. Bay ~2ft.
The cold front crosses the coast N-S this morning into early
aftn. The wind will become N behind the cold front and is
expected to increase to 10-15kt for most of the marine area
Monday, and will become 15-20kt across the Ches. Bay for a few
hours late-morning into mid-afternoon. Seas build to ~3ft with
2-3ft waves in the Ches. Bay. SCAs remain in effect for the
Ches. Bay for this initial surge.
Strong high pressure builds from the Great Lakes into NY/PA
tonight, and then spreads across the Northeast Tuesday/Tuesday
night, before nudging off the New England coast Wednesday. A
cooler/drier airmass spreads across the coast tonight into early
Tuesday. A NE wind increases to at least 15-20kt with gusts to
25kt for most of the marine area tonight, mainly after midnight,
and 10-15kt with gusts up to 20kt for the upper rivers. High
pressure does attempt to nudge into the northern tier of the
marine area Tuesday aftn into Tuesday night. Therefore, the wind
should diminish some across the N, while the pressure gradient
remains rather strong S of Cape Charles. Seas build to 4-6ft
later tonight into Tuesday, and then subside to 3-4ft N Tuesday
night while remaining 4-6ft S, with 3-4ft waves in the Ches. Bay
late tonight into early Tuesday morning. SCAs for the Ches. Bay
have been extended through Tuesday morning/early aftn, and into
Tuesday night for the mouth of the Bay where 3-4ft seas will
persist. SCAs have been issued for the coastal Atlantic
beginning at midnight tonight, and running through Tuesday
evening N, and early Wednesday morning S. SCAs for the Currituck
Sound and lower James River begin at midnight tonight, and run
through early Tuesday aftn for the lower James River, and early
Wednesday morning for the Currituck Sound.
High pressure remains off the New England coast through the end
of the week. Therefore, onshore flow is expected to continue
Wednesday through the end of the week with an E to NE wind of at
least 10-15kt with gusts to 20kt. Seas remain 4-6ft for mid to
late week, with 3- 4ft waves in the mouth of the Bay, and 2-3ft
elsewhere in the Bay. A wave of low pressure and a cold front
potentially move across the coast Friday night into Saturday.
A moderate risk of rip currents is forecast today, with moderate N
and high S Tuesday.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...Small Craft Advisory until 10 AM EDT Tuesday for ANZ630-631.
Small Craft Advisory until 1 PM EDT Tuesday for ANZ632.
Small Craft Advisory from midnight tonight to 6 AM EDT
Wednesday for ANZ633-654-656-658.
Small Craft Advisory until 6 AM EDT Wednesday for ANZ634.
Small Craft Advisory from midnight tonight to 1 PM EDT Tuesday
for ANZ638.
Small Craft Advisory from midnight tonight to 7 PM EDT Tuesday
for ANZ650-652.
&&
SYNOPSIS...SW
NEAR TERM...SW
SHORT TERM...SW
LONG TERM...ERI/SW
AVIATION...SW
MARINE...AJZHazardous weather outlook, Sep 2, 4:02 AM EDT, 4 hours 30 minutes before
Hazardous Weather Outlook National Weather Service Wakefield VA 402 AM EDT Mon Sep 2 2024 MDZ021>024-NCZ012>017-030>032-VAZ048-060>062-064>069-075>090-092-093- 095>097-509>525-030815- Dorchester-Wicomico-Somerset-Inland Worcester-Northampton-Hertford- Gates-Pasquotank-Camden-Western Currituck-Bertie-Chowan-Perquimans- Fluvanna-Prince Edward-Cumberland-Goochland-Caroline-Mecklenburg- Lunenburg-Nottoway-Amelia-Powhatan-Westmoreland-Richmond- Northumberland-Lancaster-Brunswick-Dinwiddie-Prince George- Charles City-New Kent-Gloucester-Middlesex-Mathews-Greensville- Sussex-Surry-James City-Southampton-Isle of Wight-Norfolk/Portsmouth- Suffolk-Chesapeake-Western Louisa-Eastern Louisa-Western Hanover- Eastern Hanover-Western Chesterfield- Eastern Chesterfield (Including Col. Heights)- Western Henrico (Including the City of Richmond)-Eastern Henrico- Western King William-Eastern King William-Western King and Queen- Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News- Hampton/Poquoson- 402 AM EDT Mon Sep 2 2024 This Hazardous Weather Outlook is for southeast Maryland, northeast North Carolina, central Virginia, east central Virginia, eastern Virginia, north central Virginia, south central Virginia and southeast Virginia. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ025-NCZ102-VAZ098>100-030815- Maryland Beaches-Eastern Currituck-Virginia Beach-Accomack- Northampton- 402 AM EDT Mon Sep 2 2024 ...MODERATE RIP CURRENT RISK IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH THIS EVENING... This Hazardous Weather Outlook is for southeast Maryland, northeast North Carolina, eastern Virginia and southeast Virginia. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. MODERATE RIP CURRENT RISK. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 2, 3:25 AM EDT | Areal Flood Advisory | AKQ | Charles City, Chesterfield, Henrico, Prince George, City of Colonial Heights, City of Hopewell | 2 hr |
| Sep 2, 3:39 AM EDT | Small Craft Advisory | AKQ | 7 days | |
| Sep 2, 8:15 AM EDT | Areal Flood Advisory | AKQ | Isle of Wight, Southampton | 2 hr |
Nearby
Flash Flood Warnings in Virginia, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.